A new “health” trend is taking over social media – but doctors have warned it’s “not just stupid, but incredibly dangerous”.
Social media can be a great place to connect with friends and family as well as learning about the newest trends and talking points.
But doctors have warned people to steer clear of the latest fad – as it poses a danger to your health, The Sun reports.
The so-called “sleepy chicken” trend sees users concocting their very own chicken dish, braised in a cold and flu remedy.
It’s referred to as “NyQuil chicken” or “sleepy chicken”. The Australian equivalent of NyQuil would be a product like Benadryl.
Doctors have warned that you should not be braising your chicken – or anything for that matter – in a cold and flu remedy product.
Several videos on TikTok show people making the “dish”, with some using close to half a bottle of the medicine for their meat.
While most people usually take medicines or food with supplements, this trend sees the food being soaked in the solution.
Speaking to The Sun, general practitioner Dr Jeff Foster said social media should never be used as a source of medical information.
He said: “It tends to bring out the worst in some cases, hence the Darwinian approach of anti-vaxxers who obtain their medical ‘research’ from such sources as Facebook and Instagram.
“The case of NyQuil chicken is no different. The idea that by saturating any food product in a medicine believing that it will provide some novel health benefit or cure is not just stupid, but incredibly dangerous.”
Physician and assistant clinical professor of family medicine at Virginia Commonwealth University, Dr Aaron Hartman, explained why the trend is dangerous.
“When you cook cough medicine like NyQuil, you boil off the water and alcohol in it, leaving the chicken saturated with a super concentrated amount of drugs in the meat.
“If you ate one of those cutlets completely cooked, it’d be as if you’re actually consuming a quarter to half a bottle of NyQuil”, he told MIC.com.
Some of the videos online show people boiling raw chicken in the medicine for just five minutes before serving it “ready to eat”.
Dr Hartman explained that this could actually lead to food poisoning, which will likely lead to sickness and diarrhoea.
He also explained that another big risk when cooking your chicken in medicine is the fact that you are breathing the medicine in, as well as eating it.
“Inhaled, these medicines also enter your bloodstream really quickly and are not going past your liver for detoxification. The effects can be quite bad depending on how much you inhale,” he said.
Dr Foster added: “We have doses on medicines for a reason. If you soak a food in it, and then cook it, you are very likely to overdose or at least have no idea what dose you are getting.
“By taking more than you should, you run the real risk of acute liver poisoning, as well as dizziness, vomiting, seizures and death.
“By cooking the food you remove the water and any other liquid in there that gives an idea of dose so you just get a super-concentrated dose.
“You would never dream of taking a whole box of paracetamol in one go, and yet there is really little difference. The safety risk is just so unbelievably high.”
Medicine like NyQuil contains a range of ingredients that are put together in order to help you sleep properly while alleviating your cold symptoms.
The medicine contains acetaminophen as well as antihistamines and decongestants.
It also contains dextromethorphan, which is a cough suppressant which can affect parts of the brain, which in turn helps reduce your urge to cough.
Dextromethorphan has previously been used not-as-directed by recreational drug users.
It can cause both physical and psychological effects and in extreme cases can result in liver failure.
When you buy over-the-counter medicines you should always read the leaflet which comes with it and if you have any concerns or questions about the medication you should ask a pharmacist or medical professional.
How to actually treat a cold
While there isn’t a cure for the common cold, there are some treatments that can help.
Symptoms come on gradually and can include a blocked or runny nose, sore throat, headaches, muscle aches, coughs and sneezing.
You can also have a raised temperature, pressure in your ears and face as well as a loss of taste and smell.
First off, doctors recommend you get rest and sleep and keep warm while drinking lots of water.
Gargling salt water can help and painkillers like paracetamol and ibuprofen help reduce fever and aches.
You should also have a Covid test.
A spokesperson for NyQuil said: “At P&G, consumer safety is our number one priority, and we do not endorse any inappropriate use of our product.
“NyQuil is an over-the-counter medication that treats night-time symptoms of the common cold and flu.
“It should only be taken as directed using the dosage cup provided (adults and children 12 years and over: 30ml every six hours), not to exceed (four) doses per 24 hours. For additional information, we encourage people to visit (our website).”
This article originally appeared on The Sun and has been reproduced with permission